Alert archive / Kansas / Wind Advisories in 2013

Wind Advisory 1, NWS Topeka, KS

February 9, 201323 counties in Kansas

NWS Topeka, KS issued this wind advisory at Feb 9, 2013, 3:31 PM CST for 23 counties in Kansas. It took effect at Feb 10, 2013, 10:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2013, 3:31 PM CST (21:31 UTC)
In effect from
Feb 10, 2013, 10:00 AM CST
Expired
Feb 10, 2013, 6:00 PM CST
In force
8 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 320 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
320 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

603 
WWUS73 KTOP 092131
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
331 PM CST SAT FEB 9 2013

...STRONG GUSTY WINDS EXPECTED OVER NORTHEAST KANSAS ON SUNDAY
AFTERNOON...

.A DEEPENING AREA OF LOW PRESSURE WILL LIFT NORTHEAST ACROSS
NORTHWEST KANSAS INTO NEBRASKA EARLY SUNDAY MORNING. STRONG
SOUTHWEST WINDS ALOFT ARE EXPECTED TO MIX DOWN TO THE SURFACE
DURING THE LATE MORNING AND AFTERNOON HOURS ON SUNDAY.

KSZ008>012-020>024-026-034>040-054>056-058-059-101115-
/O.NEW.KTOP.WI.Y.0001.130210T1600Z-130211T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
331 PM CST SAT FEB 9 2013

...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 6 PM CST SUNDAY. 

*  TIMING...STRONG SOUTH WINDS WILL SHIFT TO THE SOUTHWEST BY LATE
   MORNING INTO THE AFTERNOON HOURS SUNDAY. STRONGEST WINDS ARE
   EXPECTED TO OCCUR DURING THE AFTERNOON HOURS.


* WINDS...SOUTHWEST WINDS RANGE FROM 25 TO 35 MPH SUSTAINED WITH GUSTS
  UP TO 45 MPH POSSIBLE.

* IMPACTS...REMEMBER TO USE CAUTION AS TRAVELING MAY BECOME
  HAZARDOUS...ESPECIALLY IN LIGHT WEIGHT AND HIGH PROFILE VEHICLES.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
3 follow-up statements
779 
WWUS73 KTOP 100916
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
316 AM CST SUN FEB 10 2013

...STRONG GUSTY WINDS EXPECTED OVER NORTHEAST KANSAS TODAY...


KSZ008>012-020>024-026-034>040-054>056-058-059-110000-
/O.CON.KTOP.WI.Y.0001.130210T1600Z-130211T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
316 AM CST SUN FEB 10 2013

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM
CST THIS EVENING. 

* TIMING...STRONG SOUTH WINDS WILL SHIFT TO THE SOUTHWEST BY LATE
  MORNING INTO THE AFTERNOON HOURS. THE STRONGEST WINDS ARE
  EXPECTED TO OCCUR DURING THE AFTERNOON HOURS.

* WINDS...SOUTHWEST WINDS RANGE FROM 25 TO 35 MPH SUSTAINED WITH 
  GUSTS UP TO 45 MPH POSSIBLE. 

* IMPACTS...REMEMBER TO USE CAUTION AS TRAVELING MAY BECOME 
  HAZARDOUS...ESPECIALLY IN LIGHT WEIGHT AND HIGH PROFILE 
  VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
295 
WWUS73 KTOP 101647
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1047 AM CST SUN FEB 10 2013


KSZ008>012-020>024-026-034>040-054>056-058-059-110000-
/O.CON.KTOP.WI.Y.0001.000000T0000Z-130211T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
1047 AM CST SUN FEB 10 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* TIMING...STRONG SOUTHWEST WINDS HAVE DEVELOPED ACROSS THE AREA. THE
  STRONGEST WINDS ARE EXPECTED TO OCCUR DURING THE AFTERNOON
  HOURS.

* WINDS...SOUTHWEST WINDS RANGE FROM 25 TO 35 MPH SUSTAINED WITH 
  GUSTS UP TO 45 MPH POSSIBLE. 

* IMPACTS...REMEMBER TO USE CAUTION AS TRAVELING MAY BECOME 
  HAZARDOUS...ESPECIALLY IN LIGHT WEIGHT AND HIGH PROFILE 
  VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
211 
WWUS73 KTOP 102355 AAA
NPWTOP

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
555 PM CST SUN FEB 10 2013


KSZ008>012-020>024-026-034>040-054>056-058-059-110100-
/O.EXP.KTOP.WI.Y.0001.000000T0000Z-130211T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
555 PM CST SUN FEB 10 2013

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING. 

GUSTY WEST TO NORTHWEST WINDS WILL CONTINUE TO SLOWLY DECREASE
ACROSS THE ENTIRE THROUGH THE EVENING HOURS AND ARE NO LONGER
EXPECTED TO MEET OR EXCEED WIND ADVISORY CRITERIA. THEREFORE THE
WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 6 PM.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Feb 9, 3:13 PM CST, 18 minutes earlier.

Area forecast discussion, Feb 9, 3:13 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
313 PM CST SAT FEB 9 2013

.DISCUSSION...

TONIGHT THROUGH TUESDAY...

DEEPER 850MB MOISTURE WAS ADVECTING NORTHWEST FROM WESTERN OK INTO
SOUTHWEST AND SOUTH CENTRAL KS. WAA/ISENTROPIC LIFT ON THE EAST SIDE
OF THE 850MB MOIST AXIS WAS CAUSING A BAND OF LIGHT SHOWERS OR
SPRINKLES TO SLOWLY MOVE NORTHEAST INTO THE WESTERN AND SOUTHWEST
COUNTIES OF THE CWA. THE LOW-LEVELS OF THE ATMOSPHERE REMAIN DRY
WITH DEW POINTS IN THE 30S. THUS...IT MAY TAKE A WHILE TO MOISTEN
THE LOW-LEVELS OF THE ATMOSPHERE FOR ANY RAINFALL ACCUMULATIONS TO
OCCUR.

TONIGHT...THE UPPER LEVEL TROUGH CURRENTLY ACROSS NORTHWEST NM WILL
LIFT NORTHEAST INTO CENTRAL NE BY 12Z SUN. THE WAA/ISENTROPIC LIFT
MAY CAUSE SCATTERED TO NUMEROUS LIGHT SHOWERS TO DEVELOP ACROSS THE
CWA THROUGH THE EVENING HOURS. A PACIFIC COLD FRONT WILL MOVE INTO
WESTERN KS THIS EVENING AND CAUSE A LINE OF NUMEROUS SHOWERS AND
THUNDERSTORMS TO DEVELOP. SOME OF THESE STORMS MAY PRODUCE SMALL
HAIL AND WIND GUSTS ACROSS SOUTHWEST KS. HOWEVER...AS THE H5 TROUGH
LIFTS NORTHEAST ACROSS CO INTO NE...THE 850MB WINDS WILL BEGIN TO
VEER TO THE SOUTHWEST AND WEST AND WILL ADVECT THE DEEPER MOISTURE
EAST OF THE CWA AFTER MIDNIGHT. AS THE PACIFIC FRONT MOVES EAST
THROUGH THE NIGHT THE MOISTURE AHEAD OF THE FRONT WILL SCOUR OUT AND
ONLY ALLOW LIGHT SHOWERS AND PERHAPS SOME ELEVATED THUNDERSTORMS TO
DEVELOP ACROSS THE CWA AFTER MIDNIGHT. MOST AREAS WILL SEE LESS THAN
A TENTH OF INCH OF RAINFALL. THE FORECAST MODELS CONTINUE TO SHOW 50
TO 200 J/KG OF MUCAPES...SO I CANNOT RULE OUT ISOLATED ELEVATED
THUNDERSTORMS TONIGHT AHEAD OF THE PACIFIC FRONT. OVERNIGHT LOWS
WILL ONLY DROP INTO THE UPPER 30S TO LOWER 40S ONCE THE COLD FRONT
MOVES EAST OF THE CWA AFTER 9Z.

SUNDAY...I KEPT A SLIGHT CHANCE FOR SHOWERS ACROSS THE FAR EASTERN
COUNTIES DURING THE MORNING HOURS. THE 700MB DRY SLOT WILL MOVE
NORTHEAST ACROSS THE CWA TUESDAY MORNING. SKIES WILL CLEAR RAPIDLY
FROM WEST TO EAST ACROSS THE CWA DURING THE EARLY TO MID MORNING
HOURS. FORECAST SOUNDINGS SHOW STEEP LAPSE RATES DEVELOPING FROM THE
SURFACE UP TO 830-850 MB WHERE SOUTHWEST-WESTERLY 850MB WINDS WILL
BE AROUND 45 KTS. GIVEN THE STEEP LAPSE RATES THERE SHOULD BE GOOD
MOMENTUM TRANSFER FROM 850MB TO THE SURFACE...THUS WEST-SOUTHWEST
WINDS WILL INCREASE DURING THE MID AND LATE MORNING HOURS TO 25 TO
35 MPH...WITH SOME GUSTS OF 45 MPH POSSIBLE FROM THE LATE MORNING
HOURS THROUGH THE AFTERNOON HOURS. THUS...A WIND ADVISORY HAS BEEN
ISSUED FOR THE ENTIRE CWA FROM THE LATE MORNING HOURS THROUGH THE
AFTERNOON HOURS. HIGHS WILL REACH THE MID 50S ACROSS EAST CENTRAL KS
BUT WILL BE IN THE UPPER 40S ACROSS THE NORTHERN AND NORTHWEST
COUNTIES. DUE TO THE COLD CORE H5 TROUGH THERE MAY BE SOME SCATTERED
TO BROKEN CU DEVELOPING DURING THE MID AND LATE AFTERNOON HOURS.

SUNDAY NIGHT THROUGH TUESDAY...A SECOND UPPER LEVEL TROUGH WILL DIG
SOUTHWARD ACROSS THE WEST CENTRAL CONUS INTO AZ EARLY TUESDAY
MORNING. THE ECMWF...GFS AND GEM MODELS ALL SHOW THIS H5 TROUGH
SHEARING OUT AS IT MOVES EAST ACROSS NORTH TX AND OK. THE STRONGER
ASCENT AND PRECIP WILL REMAIN WELL SOUTH OF THE CWA ACROSS FAR
SOUTHWEST KS AND OK ON TUESDAY. THERE MAY BE PERIODS OF MID AND HIGH
CLOUDS ON TUESDAY. HIGHS WILL BE IN THE LOWER TO MID 40S. OVERNIGHT
LOWS IN THE 20S.

GARGAN

EXTENDED TERM (TUESDAY EVENING THROUGH SATURDAY)...

OVERALL A QUIET WEATHER PERIOD IN THE EXTENDED OUTLOOK. DRY NORTHWEST FLOW ALOFT
BEHIND THE DEPARTING SHORTWAVE TROUGH ON WEDNESDAY WILL GRADUALLY BREAK DOWN
AS A SERIES OF SHORTWAVE TROUGHS TRAVERSE THE NORTHERN PLAINS. THE FIRST WAVE
ON THURSDAY WILL DROP A COLD FRONT SOUTHWARD OVER THE CWA. THE FRONT SHOULD PASS
THROUGH DRY WITH LIMITED MOISTURE IN PLACE. HIGHS REMAIN MILD
IN THE UPPER 40S TO LOW 50S WEDNESDAY AND THURSDAY BEFORE COLDER ARCTIC AIR
WITH A SECOND STRONGER WAVE PULLS HIGH TEMPERATURES DOWN INTO THE 30S FOR FRIDAY
SATURDAY. OVERNIGHT LOWS RANGE FROM THE 20S ON THURSDAY EVENING TO THE TEENS ON
FRIDAY EVENING. IN TERMS OF WINDS...THURSDAY AND FRIDAY APPEAR TO HAVE THE
STRONGEST WINDS FOR THE PERIOD FROM THE NORTHWEST AT 15 TO 25 MPH DURING
THE AFTERNOON HOURS.

BOWEN

&&

.AVIATION...

PRESSURE GRADIENT WILL CONTINUE TO TIGHTEN ACROSS THE AREA
CAUSING THE WINDS TO INCREASE THIS AFTERNOON OUT OF THE SOUTHEAST
AROUND 17 KTS WITH GUSTS UP TO 25 KTS. MOISTURE WILL ALSO INCREASE
FROM THE SOUTH AS THE MAIN SYSTEM PASS NORTH OF THE AREA. EXPECT
SHOWERS TO DEVELOP THIS EVENING AROUND 06Z AND CONTINUE UNTIL 12Z.
CAN NOT RULE OUT ISOLATED TSRA OVERNIGHT AS WELL. THERE MAY BE
BRIEF PERIODS OF MVFR CIGS DURING THE SHOWER ACTIVITY BUT WILL
BECOME VFR AROUND 12Z. THE WINDS WILL INCREASE TOMORROW MORNING
OUT OF THE SOUTHWEST AS THE DRY SLOT MOVES THROUGH THE AREA.

SANDERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM TO 6 PM CST SUNDAY FOR KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&
Hazardous weather outlook, Feb 9, 4:34 AM CST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
434 AM CST SAT FEB 9 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-101045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
434 AM CST SAT FEB 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORM CHANCES EXIST FOR ALL BUT FAR NORTHEAST KANSAS THIS
AFTERNOON...AND FOR THE ENTIRE AREA TONIGHT. SEVERE WEATHER IS NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WEST TO SOUTHWEST WINDS OF NEAR 30 MPH WITH GUSTS UP TO 45 MPH ARE
FORECAST FOR MUCH OF SUNDAY.

RANGELAND FIRE DANGER INDICES IN THE VERY HIGH CATEGORY ARE LIKELY
NEAR AND SOUTH OF INTERSTATE 70 SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Wind Advisories in Kansas, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.